Alert archive / North Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Bismarck, ND

May 24, 2006Wells County, North Dakota

NWS Bismarck, ND issued this flash flood warning at May 24, 2006, 6:35 PM CDT for Wells County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2006, 6:35 PM CDT (23:35 UTC)
Expired
May 24, 2006, 7:30 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Wells County, ND

The radar

The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 242338
FFWBIS
NDC103-250030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 730 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BREMEN...
  HEIMDAL...WELLSBURG...HAMBERG AND FESSENDEN

ALTHOUGH SHOWERS AND THUNDERSTORMS ARE BEGINNING MOVE OUT OF THE COUNTY
FLASH FLOODING CONDITIONS WILL PERSIST UNTIL 730 PM CDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4736 9982 4736 9930 4783 9933 4782 9984

$$

RSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:26 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 24, 3:26 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT WED MAY 24 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MAIN CONCERNS ARE ENDING OF PRECIPITATION TONIGHT AND EXPIRATION OF
WIND ADVISORY. NAM AND GFS SIMILAR...SO USED A BLEND FOR FORECAST.

WILL LET WIND ADVISORY EXPIRE AS SCHEDULED...MAY REMOVE A FEW OF THE
NORTHERN COUNTIES EARLY. RADAR TRENDS ON THE PRECIPITATION SIMILAR
TO MODEL IDEAS. WILL KEEP A CHANCE OF SHOWERS CENTRAL INTO THE
EVENING WITH LIKELY POPS EAST PART OF CWA. WILL KEEP A SMALL CHANCE
EXTREME EASTERN PORTION OF THE CWA FOR AFTER MIDNIGHT. WILL CONTINUE
DRY FORECAST FOR THURSDAY AS UPPER RIDGE MOVES THROUGH.

MODEL TREND FOR THE REMAINDER OF THE SHORT TERM IS TO BRING
SOUTHWEST FLOW ALOFT ACROSS WESTERN AND CENTRAL NORTH DAKOTA.
ASSOCIATED WITH THIS...WILL BE A SLOW MOVING FRONTAL BOUNDARY THAT
WILL EXTEND FROM SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA.
BEST CHANCE FOR SCATTERED THUNDERSTORMS WILL BE ALONG AND NORTH OF
THE BOUNDARY. THIS REFLECTED IN THE POPS...TEMPERATURE...DEW POINT
AND WIND FORECASTS. WILL KEEP HIGHS IN THE 80S ACROSS THE SOUTHEAST
FRIDAY AND SATURDAY WITH MORE 70S IN THE NORTHWEST.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
BROAD UPPER LEVEL RIDGE EAST AND AN UPPER LEVEL TROUGH WEST WILL
KEEP SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS THROUGH THE
EXTENDED WITH PERIODIC SHORT WAVE ENERGY PASSING THROUGH. PERIOD
BEGINS WITH A SURFACE LOW PRESSURE SYSTEM MOVING NORTHEAST ALONG THE
FLOW ACROSS THE CENTRAL AND EASTERN DAKOTAS SUNDAY...ALONG WITH A
POTENT SHORTWAVE JUST TO THE WEST MOVING NORTH THROUGH MONTANA AND
INTO SOUTHERN CANADA. MODELS HAVE BEEN FAIRLY CONSISTENT WITH THESE
FEATURES SO WILL LEAVE IN CHANCE POPS CENTRAL AND NORTH. DECREASED
THE THUNDER POTENTIAL WEST AND CENTRAL TO ISOLATED AS MODELS HAVE
BEEN CONSISTENT IN KEEPING THIS AREA STABLE...WHILE THE EASTERN
THIRD OF NORTH DAKOTA CONTAINS THE BEST INSTABILITY WITH MOIST
SOUTHERLY SURFACE FLOW. NEXT SHORT WAVE WILL AFFECT THE REGION
MONDAY...BUT BEST PRECIP CHANCES SHOULD STAY ACROSS SOUTH WITH HIGH
PRESSURE NORTH AND WHERE THE BEST LIFT SHOULD BE IN THE PROXIMITY OF
LOW PRESSURE. ONLY OTHER CHANGE TO POPS WAS TO LIMIT THE EASTWARD
EXTENT OF SLIGHT CHANCE THUNDER TUESDAY WITH STABLE AIR UNDER HIGH
PRESSURE EAST. MINIMAL CHANGES TO TEMPERATURES GRIDS WITH NEAR
SEASONAL TEMPERATURES EXPECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY SOUTHWEST TIL 01Z.

&&

JF/NH
Hazardous weather outlook, May 24, 5:17 AM CDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT WED MAY 24 2006

NDZ001>005-009>013-022-023-025-036-037-048-051-251030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LA MOURE-
DICKEY-
517 AM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINDY WITH SHOWERS AND THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017>021-031>035-040>047-050-251030-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-MCINTOSH-
517 AM CDT WED MAY 24 2006 /417 AM MDT WED MAY 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 8 PM CDT OR 7 PM MDT THIS
EVENING FOR NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, May 24, 5:09 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       3 SE SYKESTON           47.44N 99.35W
05/24/2006  M3.95 INCH       WELLS              ND   PUBLIC

            RAINFALL 11/2 HOURS. ROADS UNDER WATER.

&&

KWELK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:02 PM CDTSevere Thunderstorm WarningBISMorton58 min
May 24, 4:20 AM CDTWind AdvisoryBISAdams, Billings, Bowman, Burleigh, Dunn, Emmons and 10 more16 hr
May 24, 4:48 PM CDTFlash Flood WarningBISWells117 min

Nearby

Flash Flood Warnings in North Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.